Potential Side Effects of Prescription Sleep Drugs
These are a few of the most common problems you may experience while taking a sleep medication, and what you can do to avoid them.
Should you worry?
If you’ve ever considered sleeping pills, you may have worried about how you’d feel the next day, whether you’d get hooked, and what other effects the medication might have on you. When used correctly, prescription sleep drugs are safe and effective, and can help you get through a patch of insomnia or fitful sleeping. In fact, doctors say they’re more reliable than over-the-counter meds for any extended period of time.
Side effects can occur, however, especially if you’re not taking the best type of medication for you, at the right dosage. Here are a few problems you may experience, and what you can do to avoid them.
Many people worry that, should they decide to take sleeping pills, they’ll feel tired, fuzzy-headed, or dizzy; experience headaches or nausea; or have trouble waking up the morning after. These side effects are possible, but avoidable, says Ralph Downey III, PhD, director of the Loma Linda University Sleep Disorders Center in Loma Linda, Calif. If your doctor has prescribed the correct dosage, and you take the pill according to your doctor’s instructions, the medication should work effectively without any morning hangover, Downey says. Older drugs such as benzodiazepines are more likely to cause morning drowsiness or dizziness, because they have longer half-lives—meaning the effects take longer to wear off.
Getting a good night’s sleep may pose dangers for people with mild heartburn and the more than 40% of Americans with gastroesophageal reflux disease (GERD). A 2009 study found that people taking Ambien were less than half as likely to wake up during bouts of acid reflux, increasing their exposure to nighttime stomach acid. This backwash can cause damage to the esophagus that may not have occurred had the person awoken and swallowed, neutralizing the acid with saliva. This type of damage to the cells lining the throat may increase the risk for esophageal cancer.
Dependence or addiction
Patients are often nervous about becoming addicted to or dependent upon sleeping pills. But studies show that the risk of sleeping pill abuse is decreasing as new medications are released. Researchers have found that Rozerem, a relatively new drug, may have the fewest side effects of all, and it seems to be non-habit-forming. However, addiction and dependence are still possible with other drugs, especially benzodiazepines.
Taking sleep medications long-term can mask the real cause of insomnia—such as poor sleep habits or too much stress. Patients often tell their doctors that they’re dependent on medication, but it’s possible they haven’t addressed underlying issues affecting their sleep, and that they don’t really need the pills.